Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 43, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 5, 2008, 6:12 PM CST for Marion County, Illinois. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2008, 6:12 PM CST (00:12 UTC)
- Expired
- Feb 5, 2008, 6:35 PM CST
- In force
- 23 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 6:15 PM CST | TSTM WND DMG | Salem, IL | REPORTS OF TREES AND POWER LINES DOWN SOUTH OF SALEM. ALSO A REPORT OF A TRACTOR-TRAILER BLOWN OVER ON I-57. TIME APPROXIMATE. |
| Feb 5, 6:21 PM CST | TSTM WND DMG | Salem, IL | REPORTS OF TREES AND POWER LINES DOWN SOUTH OF SALEM. ALSO A REPORT OF A TRACTOR-TRAILER BLOWN OVER ON I-57. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 474 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 060012
SVRLSX
ILC121-060100-
/O.NEW.KLSX.SV.W.0043.080206T0012Z-080206T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CST TUE FEB 5 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 700 PM CST
* AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF ODIN...OR 8 MILES EAST OF CENTRALIA...AND MOVING
NORTHEAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
OMEGA...
STEPHEN FORBES STATE PARK...
KINMUNDY...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3848 8872 3846 8907 3854 8909 3883 8904
3883 8869
TIME...MOT...LOC 0012Z 219DEG 65KT 3856 8892
$$
GKS1 follow-up statement
000
WWUS53 KLSX 060035
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CST TUE FEB 5 2008
ILC121-060043-
/O.CAN.KLSX.SV.W.0043.000000T0000Z-080206T0100Z/
MARION IL-
633 PM CST TUE FEB 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF THE WARNED
AREA. MORE THUNDERSTORMS CAN BE EXPECTED THIS EVENING. THESE WILL
PRODUCE VERY HEAVY RAINS AND POSSIBLY SMALL HAIL.
LAT...LON 3848 8872 3846 8907 3854 8909 3883 8904
3883 8869
TIME...MOT...LOC 0033Z 219DEG 65KT 3885 8861
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:45 PM CST, 27 minutes earlier.
Area forecast discussion, Feb 5, 5:45 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CST TUE FEB 5 2008
.DISCUSSION...
ACTIVE WEATHER CONTINUES...WITH WARM FRONT LIFTING TOWARD THE I-44
CORRIDOR IN MISSOURI. THREAT OF SEVERE WEATHER LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF THIS BOUNDARY WHERE SPC HAS SLIGHT TO
MODERATE RISK ACROSS THE CWA. THREAT OF TORRENTIAL RAINFALL AND
FLASH FLOODING STILL VALID AS ATMOSPHERE IS MORE LIKE APRIL THAN
FEBRUARY IN THE WARM SECTOR...CHARACTERIZED BY +10 DEWPOINTS AT
850MB. WITH BOUNDARY REMAINING NEARLY STATIONARY THIS
EVENING...TRAINING OF CONVECTION IS LIKELY ALONG I-44 CORRIDOR IN
MISSOURI AND I-70 IN ILLINOIS...DIRECTLY THROUGH THE ST. LOUIS
METRO AREA. AREA IS SATURATED FROM SNOWMELT AND RAINFALL RECIEVED
OVER LAST 24 HOURS...SO FLASH FLOOD WATCH REMAINS IN EFFECT.
WINTER WEATHER ADVISORY FOR NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WILL BE LEFT IN TACT AS MINOR GLAZING IS POSSIBLE BEFORE A
TRANSITION TO ALL SNOW OVERNIGHT. MODEL CONSENSUS THIS MORNING WAS TO
SHIFT THE HEAVIEST SNOW AXIS A BIT FURTHER SOUTH...SO ACCUMULATIONS
HAVE BEEN ADJUSTED UP SLIGHTLY ACROSS THE ADVISED AREA. REMNANTS OF
THE DEFORMATION ZONE WILL MOVE ACROSS THE REMAINDER OF THE CWA
DURING THE DAY ON WEDNESDAY WITH TEMPERATURES NEARLY STEADY IN WAKE
OF COLD FRONT AND LOW PRESSURE SYSTEM.
NOTE...IF SOUTHWARD TREND CONTINUES ON 00Z MODEL RUN...WINTER STORM
WARNINGS WILL NEED TO REPLACE THE ADVISORY WITH ANOTHER ROW OR TWO
OF COUNTIES TO THE SOUTH BEING PLACED WITHIN AN ADVISORY. WILL LET
EVENING SHIFT DETERMINE IF ANY CHANGES ARE NEEDED AS LOCATION OF
DEFORMATION ZONE BECOMES MORE APPARENT TO OUR WEST.
SEVERAL CLIPPER TYPE SYSTEMS SLIDE ACROSS THE MIDDLE OF THE COUNTRY
THURSDAY AND FRIDAY...AS THE UPPER TROF DEEPENS AND PULLS EAST.
LIMITED AMOUNT OF MOISTURE AVAILABLE WITH THESE SYSTEMS...SO FOR NOW
HAVE KEPT SILENT 20 PERCENT POPS...UNTIL EXACT TRACK OF THESE
FEATURES CAN BE NAILED DOWN.
BIG CHANGE IN THE EXTENDED...AN ARCTIC COLD FRONT IS PROGGED TO MOVE
ACROSS THE FORECAST AREA ON SATURDAY. THE 12Z GFS...CANADIAN...AND
UKMET ALL AGREE THAT BELOW NORMAL TEMPERATURES ARE IN STORE FOR THE
FORECAST AREA. THEREFORE I SLASHED TEMPERATURES SATURDAY NIGHT
THROUGH SUNDAY NIGHT. TEMPERATURES SHOULD BEGIN TO MODERATE/REBOUND
EARLY NEXT WEEK AS THE ARCTIC HIGH MOVES EAST AND RETURN FLOW ENSUES.
CVKING
&&
.AVIATION...
FOR THE 00Z TAFS...
A COLD FRONT EXTENDED FROM SOUTHERN IL ACROSS SOUTHEAST MO LATE THIS
AFTERNOON. WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS CONTINUED TO
MOVE ACROSS THE REGION AT THIS TIME. WIDESPREAD IFR CONDITIONS ARE
EXPECTED TO CONTINUE TONIGHT. THE RAIN SHOULD BECOME MIXED WITH
SLEET AND SNOW LATER THIS EVENING IN THE KUIN AREA. SLOW IMPROVEMENT
IS FORECAST BY LATE MORNING WEDNESDAY INTO THE MVFR CATEGORY.
TPS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-PIKE-REYNOLDS-ST.
CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
GENEVIEVE-WARREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR KNOX-LEWIS-MARION-SHELBY.
IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR BOND IL-CALHOUN
IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR ADAMS IL-BROWN IL.
&&
WFO LSXHazardous weather outlook, Feb 5, 3:04 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 304 PM CST TUE FEB 5 2008 ILZ095>097-MOZ018-019-026-027-034-035-061200- ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS- 304 PM CST TUE FEB 5 2008 ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT RAIN IS EXPECTED TO CHANGE OVER TO FREEZING RAIN THIS EVENING... BEFORE CHANGING TO ALL SNOW. LIGHT ICE ACCUMULATIONS OF ONE TENTH OF AN INCH OR LESS ARE POSSIBLE ON UNTREATED ROADS AND ELEVATED SURFACES. SNOW ACCUMULATION OF 2 TO 6 INCHES IS LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS EXPECTED TO CONTINUE ON WEDNESDAY MORNING...WITH UP TO AN INCH OF ADDITIONAL ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY WINTER PRECIPITATION TYPE AND AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ058>060-064-065-069-070-074-098>102-MOZ036-041-042-047>052- 059>065-072-073-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-CALHOUN IL-JERSEY IL-MADISON IL- ST. CLAIR IL-MONROE IL-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...WITH HEAVY RAINFALL...WILL CONTINUE THIS EVENING. FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL CHANGE TO LIGHT SNOW EARLY WEDNESDAY MORNING BEFORE ENDING...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY SEVERE WEATHER REPORTS AND RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ079-MOZ074-075-084-085-099-061200- RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 304 PM CST TUE FEB 5 2008 ...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE. IN ADDITION...THE HEAVY RAINFALL PRODUCED BY THESE THUNDERSTORMS COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
In the hours before
Special weather statement, Feb 5, 5:36 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 536 PM CST TUE FEB 5 2008 ILZ074-079-MOZ074-075-084-085-099-060600- IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- WASHINGTON IL- 536 PM CST TUE FEB 5 2008 ...DANGEROUS SEVERE WEATHER THREAT THIS EVENING... ...TORNADO WATCH 37 IN EFFECT UNTIL MIDNIGHT CST TONIGHT... CONDITIONS OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS HAVE BECOME INCREASINGLY FAVORABLE FOR SEVERE THUNDERSTORMS. CONDITIONS ARE SUCH THAT STRONG...LONG-LIVED TORNADOES WILL BE A VERY REAL POSSIBILITY... ALONG WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AND...HEAVY RAINS ARE LIKELY IN SOME AREAS AS WELL. THE MAIN SEVERE WEATHER THREAT WILL BE ALONG AND SOUTH OF AN OATES MISSOURI TO RED BUD ILLINOIS TO NASHVILLE ILLINOIS LINE. TOWNS IN THIS AREA INCLUDE...ELLINGTON...IRONTON...FREDERICKTOWN... FARMINGTON...CHESTER...SPARTA AND NASHVILLE. PEOPLE THROUGHOUT SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE VERY ALERT...AND CAREFULLY MONITOR WEATHER DEVELOPMENTS DURING THE AFTERNOON AND EVENING. THIS IS ESPECIALLY IMPORTANT FOR SAFETY OFFICIALS RESPONSIBLE FOR SCHOOLS...HOSPITALS...NURSING HOMES...AND LARGE OFFICE BUILDINGS...AS WELL AS THOSE LIVING IN MOBILE HOMES. IT WOULD ALSO BE A GOOD IDEA TO REVIEW YOUR TORNADO SAFETY PLANS... SO YOU CAN ACT QUICKLY IF A WARNING IS ISSUED OR SEVERE WEATHER THREATENS. BYRD
Local storm report, Feb 5, 5:49 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HEAVY RAIN OFALLON 38.78N 90.71W
02/05/2008 M3.40 INCH ST. CHARLES MO TRAINED SPOTTER
RAINFALL TODAY.
&&
JPKLocal storm report, Feb 5, 5:54 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HEAVY RAIN MARISSA 38.26N 89.75W
02/05/2008 E0.00 INCH ST. CLAIR IL BROADCAST MEDIA
MINOR FLOODING/PONDING OF WATER IN MARISSA. SMALL CREEKS
ARE FULL AND STARTING TO OVERFLOW.
&&
JPKLocal storm report, Feb 5, 6:05 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 8 S SPARTA 38.04N 89.72W
02/05/2008 E0.25 INCH RANDOLPH IL BROADCAST MEDIA
&&
JPKLocal storm report, Feb 5, 6:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 8 S SPARTA 38.04N 89.72W
02/05/2008 E0.25 INCH RANDOLPH IL BROADCAST MEDIA
&&
JPKLocal storm report, Feb 5, 6:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HEAVY RAIN OLD MINES 38.02N 90.77W
02/05/2008 E0.00 INCH WASHINGTON MO CO-OP OBSERVER
WATER FROM OLD MINES CREEK RIGHT UP TO HWY 21.
&&
JPKThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 7:24 PM CST | Flash Flood Warning | LSX | Clinton, Randolph, Washington | 6 hr |
| Feb 5, 9:30 PM CST | Flash Flood Warning | LSX | Macoupin | 4 hr |
| Feb 5, 10:21 PM CST | River Flood Warning | LSX | Morgan, Pike | 58 days |
| Feb 5, 10:21 PM CST | River Flood Warning | LSX | Pike, Scott | 112 days |
| Feb 5, 10:32 PM CST | River Flood Warning | LSX | Brown | 22 hr |
| Feb 6, 1:13 PM CST | River Flood Warning | LSX | Calhoun, Jersey | 56 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.